Q1. My 6-year-old son has ADHD and has been on Adderall for about eight months. He's doing wonderfully in school and at home on this drug. My concern is the muscle twitch he has developed in his legs. His muscles jump and twitch all day, and I now think the twitch is moving to his arms. Should we decrease or change the medication, and if so, will this twitch go away?
— Adrean, New York
Stimulants like Adderall can cause repetitive behaviors, although not necessarily muscle twitching. This is a question that should be addressed with your pediatrician.
For more information on the side effects of Adderall and other ADHD medications, read ADHD blogger Dr. Donna Krutka's blog entries on ADHD medications.
Q2. Is it dangerous to take Adderall when you don't have ADHD or another disorder that it is used to treat?
— Makayla, Oklahoma
Adderall is a stimulant known generically as mixed salts of amphetamine sulfate. High doses of stimulants such as Adderall can and do cause health-related problems. Additionally, substances such as Adderall are potentially addictive, which is why they must be prescribed, regulated and controlled. While it may not be physically dangerous for someone to take a dose of Adderall, it is equally dangerous for anyone with or without ADHD to take excessive doses of stimulants such as Adderall.
For more information on Adderall, read ADHD blogger Dr. Donna Krutka's blog entries on Adderall and other dextroamphetamines for ADD and ADHD and the pros and cons of different ADHD medications.
Q3. Within the past couple of years, I have had people close to me tell me that they think I may have ADD or ADHD because of my trouble focusing at work and in relationships. The thing is, I'm 32 years old. I was never diagnosed with either disorder as a kid (although I did have some trouble paying attention in school). Should I be concerned?
You raise an interesting question. As a professional, the issue for me is not whether someone does or does not have ADHD but whether he or she has impairment or problems in everyday life. From your question, it appears that some problem — you refer to “trouble focusing” — is causing you impairment at work and in relationships. But I don't know how much impairment. From your description, it seems that this pattern of difficulty has plagued you throughout your life, beginning in childhood.
I am not certain how to respond to your final question, about being “concerned.” ADHD is not a progressive disease or disorder. There isn't any reason to suspect it will worsen as you get older, or directly cause you any other serious health-related problems. ADHD is a risk factor, however, for substance abuse and related problems, primarily because of failure to regulate and control impulses and to sustain attention. I suggest you begin by reading one of the better books on adult ADHD, such as Dr. Thomas Brown's Attention Deficit Disorder: The Unfocused Mind in Children and Adults, or go to my Web site, and read some of the articles on adult ADHD. If after reading these materials you still believe you might have ADHD, then speak to your physician and seek a referral to a psychologist or psychiatrist well versed in this condition.
Q4. It seems that everyone is getting prescriptions for ADD drugs these days! Are doctors overprescribing them? My sister, who is a college student, was just prescribed Concerta (methylphenidate), but I don't believe that she really has ADD or ADHD. Could this be dangerous?
The number of children and adults being treated for ADD or ADHD with medications continues to increase. In some parts of the country it is increasing at a faster rate than in others. There have been concerns that medicines are overprescribed, and that they are inappropriately used. A thorough assessment is necessary for a determination to be made as to whether medication — or, for that matter, any type of treatment support, or intervention — is warranted. It is also important to keep in mind that belief, while a valuable ally in the absence of fact, can sometimes be dangerous.
You may not believe your sister has ADHD, but only a qualified professional who conducts a thorough evaluation can make that determination. Whether taking stimulants if you don’t have ADHD is problematic is a different question. Stimulants in and of themselves are performance enhancers, which is why products containing caffeine (a stimulant) are so popular. A response to stimulants (for example, “I study better after I drink a cup of coffee”) cannot be used to prove or disprove the presence of ADHD in a particular individual.
Q5. I'm about to graduate from college in the spring. Since high school, I have been prescribed Adderall to help me focus in class and in my studies. Now that I am soon to be a graduate, my parents want me to discontinue my prescription. I have argued that I will continue to need it when I get a job, but they are persistent. Truthfully, I'm scared of being without it. What do you suggest?
From your question, it appears that Adderall (amphetamine) is still an effective treatment for what I suspect is your condition — ADHD. Research has now demonstrated that this medication is as effective in adulthood as it is in childhood for individuals appropriately diagnosed with ADHD. Although as people grow older some of the symptoms, as well as their severity, are reduced, the majority of youth with ADHD symptoms and impairments continue to experience a number of problems in their adult life.
I am not certain I understand why your parents want you to discontinue the prescription, but their opinion does not appear to be based on known research. You might ask them if they are concerned that you or your friends might abuse the Adderall. A number of recent articles have cited abuse of Adderall by students without ADHD on college campuses. I suggest you begin by seeking accurate information concerning adult ADHD and treatment with medication.
You might ask your prescribing physician to speak with you and your parents, or seek a referral to a psychiatrist or psychologist experienced in treating this condition. But the decision about continuing medication should be based on need and knowledge, not fear or belief.
Q7. My 6-year-old son was recently diagnosed with attention deficit hyperactivity disorder (ADHD). He's been on Adderall for about three weeks now, and we have seen a definite improvement at home and at school. However, the last few days it seems as though he's been trying to hold back his emotions. He breaks down crying, saying that things and people are giving him “bad feelings.” What should I do? Do you think his medication should be changed?
— Stacie, London
If this behavior occurs in the first three to four hours after he takes the Adderall (amphetamine and dextroamphetamine), it's probably a side effect of the medicine. However, if it occurs after the medicine has theoretically “worn off,” it's probably what we refer to as a withdrawal effect. Some children with ADHD become irritated as the medicine wears off.
Regarding your son’s concern that things and people are giving him “bad feelings,” stimulants can sometimes cause apparent psychotic-like behavior. It's a very rare occurrence, but you should definitely speak to your physician about it. You might want to consider weekends without medication. Because Adderall is a short- acting medicine, going without it on the weekends doesn't pose a significant problem. It might enable you to determine whether your son's feelings are related to the medicine, in which case the medicine could be changed or the dosage adjusted.
Q8. I am a 17-year-old female who has been taking Adderall for about a year now to help with schoolwork. I've actually lost some weight on the drug because I'm not very hungry when I take it. I must admit, I like being skinnier, but I'm worried that it's unhealthy for me. Do you have any suggestions?
Weight loss is a side effect of stimulants like Adderall (amphetamine). This is something you need to address with your physician. Weight loss, as you point out, is probably the result of lack of appetite. I would speak to the prescribing physician and make certain that your weight, relative to your height, is within an acceptable range. You also need to make certain that you are getting a sufficient number of calories per day and eating healthy snacks between meals, even if you are not that hungry.
I am not aware of any research that suggests that taking Adderall on a long-term basis is unhealthy, even if it means your appetite is restricted. Keep in mind that a good rule of thumb for these medications is to take as little as you need to get the benefit you require, and always communicate your concerns to your physician.
Узнайте больше в Центре ADD / ADHD Everyday Health.